Follow Me

Enter your email address to receive blog posts to your inbox.

Follow by Email

Followers

Sunday, December 4, 2011

Waters Rising

I have not been writing much the last few days because I guess you could say I have had writers block.  Not sure what to write.  So at this point I am going to share about my last chemo round.  It was eventful.  Not something I am truly excited about but it did give me a good scare.  Unfortunately during my infusion process I had a serious reaction to the drugs that caused abdominal pain and an anaphylactic reaction.  I was in severe pain for a few hours with stomach cramping.  I also swelled up like a balloon. My hands turned bright red/purple and I was barely able to get my wedding ring off.  I also felt like I had a lump stuck in my throat, making it hard to breathe.   This had the nurses swarming over me like bees.  It is all a bit blurry as to what exactly did happen and why.  The Doctor is not absolutely sure why at this point.  Many factors weigh into determining the exact cause.  Which at this point we may never really know since I had several drugs in my body.  The most likely source was the chemo drug oxaliplatin.  There are a few rare cases of hypersensitivity and idiosyncratic reactions due to this drug.  The interesting case studies about oxaliplatin include a developed hypersenstivity to this drug over time.  In other words over the course of my chemo treatment I have built up a sensitivity to this drug and it finally surfaced it's ugly head.  Other cases state that anywhere between cycles 4 to 8 of chemo these clinical signs were seen.  This was my 9th round of chemo and putting the pieces together from previous chemo rounds points to this same pattern. 
Hypersensitivity reactions are typically immediately seen after administration of drug -
facial edema
bronchospasm
hypotension
tachycardia
pruritis
erythema

fever
chills
abdominal pain
nausea
diarrhea
hypotension
I had several of the above symptoms listed.  The facial edema has been one that has been present increasingly more each chemo treatment.  It seems to be more of a redness in the face and flushing that comes and goes.  This time it decided to stay and get worse.  Because of the allergic reaction my chemo was suspended and I did not receive my normal dosage amount.  I am told that this is no big deal right now.  As for future chemo treatments I don't know about that either. There is much to discuss.  This was a very scary ordeal for me.  My primary oncology doctor was not in town when all of this happened so I will have another follow-up appointment with her on December 14th, which is when I am scheduled to have my 10th round of chemo.(I am hoping for maybe an earlier appointment to discuss options and allow time for prayer.)  Case studies point to a re-occurrence of these clinical symptoms when oxaliplatin is administered again.
The nurses were excellent and moved quickly to make me comfortable and treat the symptoms I had.  If you are allergic to a bee sting and have a reaction to that you know what I am talking about.  If you have been stung once and reacted poorly you avoid getting stung again.  If you do get stung you make sure you have an antihistamine readily available. Great caution and care must be taken.  It is my earnest prayer now that God would grant us and doctors wisdom as we sort all of this out. It gives new meaning to the phrase practicing medicine...I just don't like to be the one they are practicing on! We know that God is faithful and can work out the details of an impossible situation.  Praying for that peace and comfort now. I am so grateful to so many of you for praying for me daily.  One just can't be prepared for something like this.  It gives me great comfort knowing how your prayers cover me.

"Do not be afraid, for I have ransomed you.  I have called you by name; you are mine.  When you go through the deep waters, I will be with you.  When you go through the rivers of difficulty, you will not drown.  When you walk through the fire of oppression, you will not be burned up; the flames will not consume you.  For I am the Lord, Your God, the Holy One of Israel, your Savior." 
Isaiah 43:1-3 NLT


A song we sung in church this morning really ministered to my heart...hope you enjoy it!  When the Waters Rise by Casey Darnell.